Alert archive / Colorado / Flash Flood Watches in 2021

Flash Flood Watch 9, NWS Grand Junction, CO

July 5, 20216 counties in Colorado

NWS Grand Junction, CO issued this flash flood watch at Jul 5, 2021, 5:52 PM MDT for 6 counties in Colorado. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2021, 5:52 PM MDT (23:52 UTC)
Expired
Jul 5, 2021, 10:00 PM MDT
In force
4 hr
Issued by
NWS Grand Junction, CO
Flood severity
None

Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
3199 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WGUS65 KGJT 052352
FFAGJT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Grand Junction CO
552 PM MDT Mon Jul 5 2021

COZ008-010-013-060400-
/O.NEW.KGJT.FF.A.0009.210705T2352Z-210706T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-Flat Tops-
552 PM MDT Mon Jul 5 2021

...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA IN EFFECT 
UNTIL 10 PM MDT THIS EVENING...

The National Weather Service in Grand Junction has issued a

* Flash Flood Watch for the Grizzly Creek Fire Burn Area in portions 
  of northwest Colorado and west central Colorado, including the 
  following areas, in northwest Colorado, Flat Tops. In west central 
  Colorado, Central Colorado River Basin and Gore and Elk 
  Mountains/Central Mountain Valleys.

* Until 10 PM MDT this evening.

* National Weather Service Meteorologists are monitoring the 
  potential for heavy rainfall over the Grizzly Creek Fire Burn 
  Area, which may lead to flash flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MAC

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 5, 1:52 PM MDT, 4 hours earlier.

Area forecast discussion, Jul 5, 1:52 PM MDT, 4 hours before
Area Forecast Discussion
National Weather Service Grand Junction CO
152 PM MDT Mon Jul 5 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 151 PM MDT Mon Jul 5 2021

Early afternoon observations show an upper level shortwave trough
approaching western WY and northeast UT while a shortwave ridge is
near the CO Divide. Precipitable water values over western CO are
near 0.80 inch with a plume of 0.90-1.00 inch advecting eastward
from eastern UT. Convection initiated by midday over the Divide
and highest ridges farther west thanks to MUCAPES 500-1000 J/kg
and the available moderate moisture. We are closely monitoring
recent burn scars for the possibilty of flash flood
watches/warings. Steering flow is becoming more southwesterly as
the upper level trough approaches, and this flow pattern has yet
to produce a debris flow off the Grizzly Creek burn scar, and
nothing has yet to develop immediately upstream of the scar today,
so we are holding off on a watch for now.

The shortwave trough will move east tonight with its axis finally
southeast of the area by mid morning Tuesday. The associated weak
dynamics will likley keep isolated to scattered shower activity
going a little later through the night for western CO. The
remainder of Tuesday will be under northwest flow aloft and rising
heights. Precipitable water decreases slightly, but will still
have enough to see isolated to scattered convection by afternoon
over the highest ridges with greatest coverage over the Divide.

.LONG TERM...(Wednesday through Monday)
Issued at 151 PM MDT Mon Jul 5 2021

The main concern in this long term period is the potential for
heat-related impacts and the return of critical fire conditions.
Model ensemble guidance agrees on a building upper level ridge
over the Great Basin. The magnitude as currently forecast does not
reach the values of the last extreme heat event of a couple weeks
ago. The recent max temp guidance from various ensemble model
output has trended slightly lower today for the end of the week.
Nevertheless, it does appear max temperatures will be into the
lower 100s for our lower valleys Wednesday through Friday with
overnight lows staying in the 70s. We will continue to monitor the
forecast for the possibility of Heat Advisories for the Grand
Valley and valleys of eastern UT during this period.

In terms of rain chances, precipitable water will remain in the
0.6 to 0.8 inch range until possibly Friday when a shortwave
trough rides over the ridge and ushers in some drier air.
Subsidence on the eastern periphery of the strong upper level
ridge will act to suppress instability. So, expect only low end
chances of showers/storms over the higher terrain each day through
the end of the week.

Winds Thursday afternoon across northeast UT/northern CO and then
farther south across western CO Friday...ahead of aforementioned
shortwave look to pick up enough to raise concern for critical
fire weather conditions. If this trend holds, we will likley need
to issue a Fire Weather Watch at some point tomorrow for the end
of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1155 AM MDT Mon Jul 5 2021

A surge of moisture was spreading north and eastward across
eastern Utah and northwest Colorado this morning. Within that
river of moisture there were some light showers and few storm
cells developing west of the Green River. A weak disturbance moves
over the area during peak heating this afternoon which is
expected to enhance and expand shower and thunderstorm activity
across eastern Utah and western Colorado with mountains favored,
as usual. Precipitation chances thus far a bit too low to include
more than storms in the vicinity at this point, but will keep an
eye out for updates as cells develop in the hours ahead. Moisture
profile indicated outflow winds of 30 to 35 mph possible with
stronger cells. Expect unsettled weather to continue well into
the evening before diminishing overnight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...BM
LONG TERM...BM
AVIATION...NL
Hazardous weather outlook, Jul 5, 5:37 AM MDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
537 AM MDT Mon Jul 5 2021

COZ001>014-017>023-UTZ022>025-027>029-061145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
537 AM MDT Mon Jul 5 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms expected this afternoon,
beginning over the higher terrain. Gusty outflow winds and
lightning will be the primary threats, but brief heavy rain will
be possible as well, particularly at higher elevations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms will be possible each
afternoon and evening for much of next week. Coverage will vary
by day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 5, 1:23 PM MDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
123 PM MDT Mon Jul 5 2021

UTZ022-028-052000-
La Sal and Abajo Mountains UT-Southeast Utah UT-
123 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 200 PM MDT...

At 123 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monticello, moving east at 5 mph.

Penny size  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monticello.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 64 and 72.
 U.S. Highway 491 in Utah between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3779 10946 3787 10946 3790 10923 3773 10923
TIME...MOT...LOC 1923Z 268DEG 6KT 3782 10939

Stearns
Special weather statement, Jul 5, 2:59 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
259 PM MDT Mon Jul 5 2021

COZ003-006-007-052145-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
Grand Valley CO-
259 PM MDT Mon Jul 5 2021

...SPECIAL WEATHER STATEMENT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles north of Fruita, or 30 miles north of Grand Junction. This
storm was nearly stationary.

Pea size  hail will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Garfield County.

This includes Colorado 139 near mile marker 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. This storm will be near the western extent of the Pine
Gulch burn scar.

&&

LAT...LON 3949 10876 3958 10877 3966 10850 3954 10843
      3942 10849
TIME...MOT...LOC 2058Z 265DEG 4KT 3953 10869

Charnick
Special weather statement, Jul 5, 3:02 PM MDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
302 PM MDT Mon Jul 5 2021

COZ008-013-052145-
Central Colorado River Basin CO-Flat Tops CO-
302 PM MDT Mon Jul 5 2021

...SPECIAL WEATHER STATEMENT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Gypsum, or 18 miles northeast of Glenwood Springs.
This storm was nearly stationary.

Pea size hail will be possible with this storm. Doppler radar has
indicated rainfall totals in excess of 1 inch in the past hour.

Locations impacted include...
Sweetwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3974 10724 3983 10723 3984 10696 3968 10700
TIME...MOT...LOC 2101Z 274DEG 3KT 3977 10714

Charnick
Special weather statement, Jul 5, 4:07 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
407 PM MDT Mon Jul 5 2021

COZ022-052230-
Animas River Basin CO-
407 PM MDT Mon Jul 5 2021

...SPECIAL WEATHER STATEMENT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Cedar Hill, or 20 miles northwest of Aztec. This
storm was nearly stationary.

Half inch  hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kline, Marvel and Redmesa.

This includes Colorado 140 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3711 10824 3714 10812 3700 10796 3700 10825
TIME...MOT...LOC 2206Z 341DEG 2KT 3709 10816

Charnick
Local storm report, Jul 5, 5:00 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 PM MDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     DEBRIS FLOW      16 NW DE BEQUE          39.50N 108.43W
07/05/2021                   GARFIELD           CO   CO-OP OBSERVER

            MINOR BURN SCAR DEBRIS FLOW OVER ROADWAY.

&&

SS

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:59 PM MDTSpecial Weather StatementGJT46 min
Jul 5, 3:02 PM MDTSpecial Weather StatementGJTEagle43 min
Jul 5, 3:13 PM MDTFlash Flood Warning Considerable damage threatGJTGarfield, Mesa82 min
Jul 5, 4:07 PM MDTSpecial Weather StatementGJTLa Plata23 min
Jul 5, 4:15 PM MDTAreal Flood AdvisoryGJTDolores, Montezuma2 hr
Jul 5, 4:28 PM MDTFlash Flood WatchGJTEagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt12 min
Jul 5, 4:40 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield70 min

Nearby

Flash Flood Watches in Colorado, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.